Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Coming off citalopram/SSRIs - anyone want to join me?

(66 Posts)
Arcadia Tue 10-Dec-13 11:55:47

This will be embarrassing if I get no takers but here goes!

I have been hugely helped by this board since I had my DD (now 4), I have some lovely people and find it the 'safest' place on mumsnet which can get a bit brutal elsewhere!

To cut a long story short I have been on citalopram for almost exactly a year. I had some issues that all came together and a lot of those external issues have now resolved itself. I have however had problems with anxiety all my life on and off but not taken medication before now.

After some fairly minor side effects I settled on the 20mg and it has been great to be able to cope with stuffs and have an even mood but now feel ready to start coming off.

After doing some reading am planning on doing it from January taking about three months over it. Am also seeing GP tomorrow but have heard they tend to be a bit less cautious so to do it slower than they advise.

Anyone else looking forward to coming off in the new year to be off them by the spring/summer when hopefully our moods will hold up?!

Also any advice from those who have gone through it gratefully received.

And will the weight I have put on magically drop off? <hopeful>

kotinka Thu 12-Dec-13 20:24:14

Message withdrawn at poster's request.

sad GP still maintains there's no connection between Citalopram and weight gain.

Well actually she said that the drug can interfere with your 'feeling full' response so watch portion sizes.

Arcadia Thu 12-Dec-13 21:11:05

Ooh now I have an excuse, I cannot stop eating today!
Thanks for loads of interesting and useful comments and inputs smile.
When I first started the citalopram I lost weight because I felt sick, then I went back to normal and have luckily stayed there. But I think I crave junk food more (crisps and sweet stuff) and often have a funny taste in my mouth.
Think I am too impatient to do it over Six months, but think I will start maybe in feb?
I have thought about buying a pill cutter do it gradually but maybe over about two months?
Once I get an idea into my head I find it hard not to follow it through straight away. I am impatient, and I almost want to know what it will be like just so I know what to expect, IYSWIM.

Hello all. I am a week into the 20mg/10mg on alternate days. So far ok except I am having trouble sleeping.

MangerMinor Tue 17-Dec-13 07:16:42

I'm three days into 10mg, dropped down from 20mg. I've no immediate plans to come off completely, but the side effects of feeling very groggy overnight and first thing in the morning had started to get too much as my DH has started working away in the week (take the tablets before bed). Funny thing was the pharmacist was questioning me when I picked up the new prescription, saying it was an 'unusual' time of year to be dropping!

Not feeling too bad so far - very dizzy at times, and patience levels with the dc feeling thin, but already feeling better dealing with night wakings.

I don't think there's ever a 'good' time Manger. I want to feel better for the New Year IYKWIM, so I can start my diet.

Arcadia Sun 22-Dec-13 17:11:53

mangerminor how are you feeling now? It is interesting that you say about the grogginess, I am really tired and sleepy a lot of the time and sleep well at night but have trouble getting up. I didn't think that was the ADs, though, as I have been on them for a year now.

sparklingbrook how is the alternating now you are about two weeks in? Do you think you will stick to it for 3 months or might you want to come off sooner?

It's all going very well thanks Arcadia. Not noticing any real difference in feelings so happy to plod on like this for the required time.
I am hopeful I can do it this time. smile

DonnaFlapperBlitzen Sun 22-Dec-13 17:38:58

Hi. I've come off prozac & started on mirtazapine. I'm in a living hell!!! I cant cope with my 3yo (lone parent). My flat is a hovel & I cant cope with it all! Its relentless. I feel like i'm on the edge & I'm going to completely lose the plot.

Arcadia Sun 22-Dec-13 19:39:22

That is good sparklingbrook, no major symptoms then. I hope to not develop problems sleeping again, although I am sleeping too much at the moment.

Sorry to hear that Donna. What was the reason behind the change of medication? I believe that mirtazapine can make you feel very tired. Do you have anyone supporting you?

MangerMinor Mon 23-Dec-13 09:00:08

Arcadia, yes I'm certain the citalopram caused the grogginess as an ongoing side effect for me. It's feeling like a long week - I feel like I'm just about to come down with flu without it developing into anything. Still having dizziness and headaches.

Donna, I hate to think about adjusting medication on my own, must be incredibly tough.

maudpringle Tue 24-Dec-13 08:14:31

So pleased I have found this!
I have been on 20mg of citalipram since late 2011 and it has helped me greatly but I just want normal emotions and my libido back.
After reading this thread I think I will go down to 15mg in the new year.
It is so interesting to read others experiences and advice- thank you smile

Hi maud. My 20/10 on alternate days is going quite well so far.

Arcadia Tue 24-Dec-13 10:46:12

Hi maud, welcome!
I think I will do similar, shave a bit off for a couple of weeks then go to 15, or alternate 10 and 20 for a while like sparkling. I am definitely going to start in January but do it gradually over two or three months.
Am nervous about side effects and worried that I will get tearful and emotional but am quite looking forward to having a proper cry again at some point!

Have a happy Christmas everyone! fsmile

Arcadia, I am glad you said that. I have not cried since I started on them in July 2011. Tears have welled up a bit, but no proper crying. At all.

maudpringle Tue 24-Dec-13 11:26:40

Thank yousmile
Exactly the same here!
No lows but no highs either.
Sometimes it is nice to really FEEL something.
Have a lovely Christmas all.

YY I want to FEEL 2014 properly. smile But that's probably the scary bit.

perspective Wed 25-Dec-13 11:50:33

Happy Christmas to all you brave ladies. I had a lot of support this time last year when I was depressed and on Citalopram. I wanted to come on to share that I recently completely stopped. Had a few wobbles, worries on some bad days, but you know what? It's fine. And good to have normal feelings back.

Persevere, slowly as you need to. I reduced by 2.5mg per fortnight, had some unpleasant withdrawal symptoms, some anxiety, sleep problems but they soon passed.

Citalopram saved my life I'm convinced, but I'm pleased to be off and coping.

Good luck to you all and Merry Christmas!

Orangeanddemons Wed 25-Dec-13 12:02:30

I'm weaning off paroxetine. Down from 20 to alternate 5 and 10's ATM. Feel transformed! Have motivation, energy, enthusiasm!

Even the eating is returning to normal. The stuff made me eat my head off!

Varya Wed 25-Dec-13 12:03:17

On 40 mg Citalopram and my GP told me to come off it after Christmas, but I think an alternative needs to be provided as I am unable to process what has gone on in my life without an antidepressant.

DorisButtons Wed 25-Dec-13 16:40:53

Day 12 of cold turkey and I feel miserable and am having a horrible withdrawal. I've got brain shivers, cramps in my lower calves, I'm tired all the time but bouts of insomnia too, my balance and coordination are off.

I feel "relatively happy" though - I just need this to pass.

I'm so angry with myself for getting pushed into taking citalopram. I had a horrible withdrawal back in 2005 but of course my brain wasn't working a few months ago so I said "oh yes, lovely thak you" rather than "tbh, I could wean myself off crack cocaine easier".

Have some weed, have some booze. It's the brain shivers which upset me the most I think. <sigh>

How's everyone else doing?

Arcadia Fri 27-Dec-13 09:31:14

Thanks perspective and orangeanddemons it is good to hear from people who have been through it and come out the other side!

varya that sounds really difficult, has your GP not suggested an alternative?

doris one of my friend advocated cold turkey (having done it herself) but that is very brave! Hope the symptoms wear off soon.

I had a good Christmas, although some of the usual family tensions. Now need to get the house sorted for the family descending today!

madasa Fri 27-Dec-13 10:45:31

I'm glad you started this thread op. I am on 40 mg and trying to come off them. I tried a few months ago but too quickly (GPs advice) I went from 40 to 30 one month and was ok but when I went from 30 to 20 the next month it was horrendous.

So now I am doing it my way. I have a pill cutter and am reducing by 5mg a month. Have been on 35mg for about 2 weeks and so far so good.

Hopefully this could be a good place for us all to get and give support whilst coming off this drug.

It did save my life but I just want to be free of it now,

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now